Alert archive / New York / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 203, NWS Binghamton, NY

August 1, 2011Broome County, Delaware County, New York; Susquehanna County, Wayne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 1, 2011, 8:37 AM EDT for Broome County, Delaware County, New York; Susquehanna County, Wayne County, Pennsylvania. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2011, 8:37 AM EDT (12:37 UTC)
Expired
Aug 1, 2011, 9:15 AM EDT
In force
38 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Broome County, NY, Delaware County, NY, Susquehanna County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 50 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 0.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 7:03 AM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 1, 7:03 AM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
703 AM EDT MON AUG 1 2011

.SYNOPSIS...
A FRONTAL BOUNDARY WILL CROSS THE AREA TODAY...BRINGING SCATTERED
SHOWERS AND THUNDERSTORMS. HIGH PRESSURE IS EXPECTED TO BUILD IN
TONIGHT AND TUESDAY...WITH A RETURN TO DRY CONDITIONS...AND
SEASONABLY WARM TEMPERATURES. OUR NEXT CHANCE OF RAIN WILL COME
TUESDAY NIGHT INTO WEDNESDAY...WHEN THE NEXT FRONTAL COMPLEX
APPROACHES FROM THE WEST.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
7 AM UPDATE... WAVES OF SHRA/TSRA HAVE BEEN APPROACHING FROM THE N
AND W THE LAST SVRL HRS...AS THE LEADING EDGE OF CAA ALOFT AND PVA
IMPINGE ON WRN/CNTRL NY. IN GENERAL...WE STILL THINK THIS INITIAL
SHOT WILL BE ISOLD-SCTD THROUGH ABOUT 15Z...WITH
COVERAGE/INTENSITY INCREASING THEREAFTER...GIVEN MORE HEATING AND
BETTER FORCED LIFT.

JUST MINOR TWEAKS MADE TO TEMP/DEW PT/SKY/POP/WX GRIDS THE NEXT
FEW HRS...BASED ON SAT/RADAR TRENDS AND THE LATEST OBS.

4 AM UPDATE... FAIRLY VIGOROUS UPPER-LVL WAVE...EVIDENT ON SAT
IMAGERY ACROSS SRN ONT ATTM...WILL MOVE SEWD ACROSS THE CWA
TODAY...MAINLY THROUGH 18-21Z. AT THE SAME TIME...AN UPPER-LVL
SPEED MAX WILL TRANSLATE ACROSS THE NRN LAKES...WITH NY/PA
UNDERNEATH ITS DIFFLUENT LEFT-EXIT RGN FOR A TIME. THIS FORCING
WILL COMBINE WITH DAYTIME HEATING TO DEVELOP AT LEAST SCTD
CONVECTION THROUGH MID-LATE AFTN ACROSS CNTRL NY/NE PA. MOST OF
THE ACTIVITY HAS CONCENTRATED ACROSS WRN NY/SRN ONT SO FAR...WITH
ONLY ISOLATED SHRA/TSRA FARTHER E. HOWEVER...WE EXPECT SHRA/TSRA
TO DEVELOP EWD WITH TIME...WITH THE HRRR/ARW SIM REFL DEPICTIONS
SHOWING BANDS OF CONVECTION FORMING OVER CNTRL NY BY 15-16Z...THEN
MOVING SEWD THEREAFTER.

WE'LL ADVERTISE FAIRLY ISOLD SHRA/TSRA FOR MOST OF THE MORNING
(15-20% POPS)...WITH A CORRIDOR OF SCTD SHRA/TSRA (30-40% POPS)
FORMING BY LATE MRNG/MIDDAY NEAR THE I-81 CORRIDOR...THEN MOVING
SEWD DURING THE AFTN. MODEL DEPICTIONS OF 1000-2000 ML
CAPES...COMBINED WITH THE AFOREMENTIONED FORCING...WOULD PORTEND
THE POTENTIAL FOR STG/SVR TSRA. HOWEVER...DEEP-LYRD SHEAR LOOKS
MARGINAL (0-6 KM VALUES ONLY 20-25 KT). WITH THIS IN MIND...WE'LL
HOLD OFF ON INSERTING ANY ENHANCED WORDING...AS THIS COULD ALWAYS
BE INSERTED LATER ON...IF THE THREAT BECOMES MORE
CONCENTRATED/BETTER DEFINED.

OUR MAX TEMP GRID IS CLOSE TO BLENDED MOS VALUES FOR THIS AFTN
(LOW-MID 80S)...SO WE BASICALLY LEFT IT ALONE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
410 AM UPDATE... ABOVE MENTIONED UPPER-LVL WAVE/SFC BNDRY PUSH
SEWD OUT OF THE AREA THIS EVE...TAKING ANY RESIDUAL PCPN WITH IT.
ANOTHER UPPER-LVL WAVE WILL BE TRANSLATING FROM ONT/QUE INTO NRN
NEW ENG OVERNIGHT...BUT WE THINK ITS MOIST/FORCING WILL STAY
MAINLY N/E OF OUR FCST AREA. SKIES SHOULD BECOME PTLY CLDY.
DEPENDING ON THE DEGREE OF DRY ADVECTION THIS EVE...AND ALSO HOW
MUCH RAIN FALLS TODAY...PATCHY FOG COULD FORM. WE'LL LEAVE MENTION
OF THIS OUT FOR NOW...OWING TO UNCERTAINTY OF THE JUST MENTIONED FACTORS.

TUE LOOKS QUIET...WITH WEAK HIGH PRESSURE PUSHING ACROSS THE
REGION. A FAIR AMT OF SUN EXPECTED...AT LEAST THROUGH EARLY-MID
AFTN...WITH SEASONABLY WARM TEMPS (MOSTLY IN THE 80S). MID-HI
CLOUDS MAY BE ON THE INCREASE LATE...ESPECIALLY WRN SXNS.

MUCH UNCERTAINTY FOR THE REST OF THIS PD...AS MODEL SOLUTIONS
DIFFER. 00Z EC/WRF RUNS WOULD BRING A HEALTHY SHOT OF WAA
PCPN/PSBL MCS-TYPE SYSTEM ACROSS AT LEAST OUR SRN/WRN ZNS TUE
NIGHT INTO WED...WHILE THE GFS KEEPS THIS SYSTEM FARTHER SW ACRS
WRN/SRN PA...AND MAINLY OUT OF THE CWA. FOR NOW...WE BLENDED
GFS/SREF POPS...WHICH ENDED UP BEING FAIRLY CLOSE TO OUR EXISTING
GRIDS. A CHANCE OF SHRA/TSRA WAS BROUGHT BACK INTO MOST OF THE
AREA TUE NIGHT AND WED.

REGARDLESS OF THE ULTIMATE TRACK OF THE ABOVE MENTIONED
SYSTEM...IT SHOULD EXIT TO THE E WED NIGHT...WITH ANY PCPN COMING
TO AN END BY THAT TIME.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
RDGG BLDS IN BHD THE WED SYSTEM AND HOLDS THE AREA DRY...AT LEAST
ACCORDING TO THE ECMWF. OPERATIONAL GFS MORE QUICKLY BRKS DOWN THE
RDG AND BRINGS A STRONGER UPR WV AND SFC SYSTEM INTO THE AREA LATE
FRI AND EARLY SAT. EURO IS SLOWER...WEAKER...AND FURTHER SOUTH
WITH THE WV. EVEN SO...EURO WLD ALSO SUPPORT CHANCE POPS OVER THE
SRN ZONES BY SAT. HAVE GNRLY FLWD HPC GUD FOR THE XTNDD...WHICH
INCLUDED SOME LOW CHANCE POPS NEAR THE END OF THE PD FOR THE
APRCHG WV.

HPC GUID AND MEX MOS GUID WERE IN GOOD AGREEMENT IN THE PD...WITH
SOME NOT SURPRISING DFRNCS NEAR THE END. GNRLY USED HPC TEMP GUID
BUT DID ADJUST SLGTLY NEAR THE END OF THE PD TO ACCOUNT FOR THE
DFRNCS WITH THE MEX.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS ACROSS MOST OF THE FORECAST AREA. CLEAR SKIES HAVE
ALLOWED RADIATION FOG TO DEVELOP IN A COUPLE OF TAFS SITES. THESE
BEING KAVP AND KELM. THE FOG SHOULD CLEAR BY AROUND 12 OR 13Z.

SOME ISOLATED SHOWERS AND THUNDERSTORM HAVE BEGUN TO FORM ALONG A
PRE-FRONTAL TROUGH. SO FAR, MOST OF THE STORMS HAVE BEEN IN
WESTERN NY AND HAVING TROUBLE MAKING INTO THE FORECAST AREA. THIS
SHOULD CHANGE WITH DAYTIME HEATING.

BY MID DAY, A WEAK COLD FRONT WILL MOVE THROUGH CAUSING A WIND
SHIFT AS WELL AS ADDITIONAL SHOWERS AND THUNDERSTORMS WITH THIS
CONVECTIVE DEVELOPMENT WILL MOSTLY LIKELY MOVE THROUGH THE SITES
FAIRLY QUICKLY AS A LINE, SO TEMPOS ARE NOT LIKELY AS THEY MAY NOT
LAST LONG AT ANY PARTICULAR LOCATION. HAVE SHOWN SOME -SHRA AND CB
GROUPS TO INDICATE THE PRESENCE OF CONVECTION. TAF SITES THAT DO
APPEAR AS THOUGH THEY WILL SEE CONVECTIVE DEVELOPMENT WILL BE
AMENDED AS NEEDED.

OUTLOOK...

MONDAY AND TUESDAY...MAINLY VFR. FEW SHRA/TSRA PSBL MONDAY...
WITH POTENTIAL RESTRICTIONS.

WEDNESDAY...MAINLY VFR LOW PRESSURE APPROACHES...WITH CHC FOR
SHRA/TSRA AND POSSIBLE RESTRICTIONS.

THURSDAY AND FRIDAY...MAINLY VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...MLJ
LONG TERM...DGM
AVIATION...SLI
Hazardous weather outlook, Aug 1, 6:36 AM EDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
636 AM EDT MON AUG 1 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-021045-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
636 AM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA TODAY...ALONG AND AHEAD OF A COLD FRONT.
SOME OF THE STORMS COULD BECOME SEVERE...WITH STRONG WINDS AND
HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER TODAY.

MJ

In the hours before

Special weather statement, Aug 1, 7:42 AM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
742 AM EDT MON AUG 1 2011

NYZ025-044-055-056-011230-
BROOME NY-CORTLAND NY-TIOGA NY-TOMPKINS NY-
742 AM EDT MON AUG 1 2011

...STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHWESTERN CORTLAND...
NORTHEASTERN TIOGA...SOUTHEASTERN TOMPKINS AND WESTERN BROOME
COUNTIES...

* AT 739 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CAROLINE...AND
  MOVING SOUTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  JENKSVILLE AT 750 AM EDT...
  BERKSHIRE AND WEST NEWARK AT 755 AM EDT...
  NEWARK VALLEY AND EAST BERKSHIRE AT 800 AM EDT...
  NANTICOKE AT 805 AM EDT...
  MAINE AND FOSTER AT 815 AM EDT...
  UNION CENTER AND BINGHAMTON AIRPORT AT 820 AM EDT...
  ENDWELL AND ENDICOTT AT 825 AM EDT...
  JOHNSON CITY AND BINGHAMTON AT 830 AM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4232 7646 4246 7630 4217 7575 4200 7593
      4200 7600

DGM
Special weather statement, Aug 1, 8:27 AM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
827 AM EDT MON AUG 1 2011

NYZ056-057-PAZ039-040-011315-
BROOME NY-DELAWARE NY-SUSQUEHANNA PA-WAYNE PA-
827 AM EDT MON AUG 1 2011

...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SUSQUEHANNA...
NORTHWESTERN WAYNE...SOUTHEASTERN BROOME AND SOUTHWESTERN DELAWARE
COUNTIES...

* AT 826 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM SANITARIA SPRINGS TO CONKLIN TO
  BRACKNEY...AND MOVING EAST AT 35 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  HARPURSVILLE AND KIRKWOOD AT 835 AM EDT...
  WINDSOR AND EAST WINDSOR AT 840 AM EDT...
  NEW MILFORD AND HALLSTEAD AT 845 AM EDT...
  LAKESIDE AND HICKORY GROVE AT 850 AM EDT...
  SANFORD AND SUSQUEHANNA AT 855 AM EDT...
  STILESVILLE AND DEPOSIT AT 900 AM EDT...
  TROUT CREEK AND THOMPSON AT 905 AM EDT...
  LOOMIS AND CANNONSVILLE AT 910 AM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4208 7492 4181 7522 4190 7614 4209 7592
      4225 7579 4225 7564 4220 7563 4220 7542
      4224 7542 4222 7482

MLJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:42 AM EDTSpecial Weather StatementBGMBroome48 min
Aug 1, 7:52 AM EDTSevere Thunderstorm WarningBGMBroome, Tioga38 min
Aug 1, 8:27 AM EDTSpecial Weather StatementBGMBroome, Delaware48 min
Aug 1, 8:49 AM EDTSpecial Weather StatementBGMDelaware41 min
Aug 1, 2:38 PM EDTSpecial Weather StatementBGMYates37 min
Aug 1, 5:19 PM EDTSpecial Weather StatementBGMBroome26 min
Aug 1, 5:51 PM EDTSpecial Weather StatementBGMBroome24 min
Aug 1, 7:39 PM EDTSpecial Weather StatementBGMTioga36 min
Aug 1, 7:52 PM EDTSpecial Weather StatementBGMYates23 min
Aug 1, 1:32 PM EDTSpecial Weather StatementBGMBradford28 min
Aug 1, 1:34 PM EDTSevere Thunderstorm WarningBGMBradford45 min
Aug 1, 1:42 PM EDTSevere Thunderstorm WarningBGMBradford36 min
Aug 1, 1:51 PM EDTSpecial Weather StatementBGMWyoming54 min
Aug 1, 2:13 PM EDTSpecial Weather StatementBGMBradford32 min
Aug 1, 2:31 PM EDTSpecial Weather StatementBGMBradford29 min
Aug 1, 2:52 PM EDTSpecial Weather StatementBGMLuzerne23 min
Aug 1, 3:09 PM EDTSevere Thunderstorm WarningBGMLuzerne39 min
Aug 1, 3:11 PM EDTSpecial Weather StatementBGMSusquehanna34 min
Aug 1, 3:45 PM EDTAreal Flood AdvisoryBGMLuzerne3 hr

Nearby

Severe Thunderstorm Warnings in New York, 2011Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.